H-Index
14
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo


Metformin-Induced Fixed-Drug Eruption Confirmed by Multiple Exposures

Unusual or unexpected effect of treatment, Unexpected drug reaction , Educational Purpose (only if useful for a systematic review or synthesis)

Carolyn J. Steber, Scott L. Perkins, Kira B. Harris

(Levine College of Health Sciences, Wingate University, Wingate, NC, USA)

Am J Case Rep 2016; 17:231-234

DOI: 10.12659/AJCR.896424

Published: 2016-04-08


BACKGROUND: A fixed-drug eruption (FDE) is a reaction characterized by cutaneous lesions that appear due to exposure to a particular drug. Barbiturates, carbamazepine, sulfamethoxazole, and tetracyclines have all been associated with causation of FDEs. Although these drugs are more commonly associated with FDEs, any introduction of a medication has the potential to result in a FDE. Metformin, a commonly used medication to improve glycemic control, has been reported to cause dermatologic reactions in some case reports, but only a single previously documented case report discusses the potential of metformin-associated FDE.
CASE REPORT: We describe a 56-year-old woman who developed a FDE with multiple exposures to metformin. Upon each exposure, small, round, erythematic lesions developed on the palms of the hands and soles of the feet; these lesions resolved each time after discontinuation of metformin. According to the Naranjo scale, there is a definite association between metformin and FDE in this case (score of 8).
CONCLUSIONS: This report contributes to the limited documented literature on metformin-induced FDE. Clinicians should be made aware of possible FDEs associated with this commonly used medication.

Keywords: Diabetes Mellitus, Type 2 - drug therapy, Drug Eruptions - etiology, Female, Humans, Hypoglycemic Agents - adverse effects, Metformin - adverse effects, Middle Aged



Back